Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 72, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 17, 2001, 4:11 PM CDT for Kidder County, Wells County, North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 17, 2001, 4:11 PM CDT (21:11 UTC)
- Expired
- Jul 17, 2001, 5:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Kidder County, ND, Wells County, ND
The radar
The Bismarck radar (KBIS), 107 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1827 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1544 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 172111
SVRBIS
NDC043-103-172215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
411 PM CDT TUE JUL 17 2001
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA
* UNTIL 515 PM CDT
* AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES SOUTH OF CHASELEY...OR ABOUT 56 MILES
NORTHEAST OF BISMARCK...MOVING NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HURDSFIELD AT 420 PM CDT
CHASELEY AT 435 PM CDT
BOWDON AT 450 PM CDT
HEATON AT 510 PM CDT
EMRICK...CATHAY...SYKESTON AT 515 PM CDT
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
TUESDAY EVENING FOR SOUTHERN NORTH DAKOTA.
LAT...LON 4733 10003 4714 9975 4740 9944 4753 9927
4773 9969
JVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:10 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 17, 3:10 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 310 PM CDT TUE JUL 17 2001 HIGH DEWPOINTS AND A VERY UNSTABLE AIRMASS OVER THE FORECAST AREA. K INDEX IS OVER 35 BISMARCK TO JAMESTOWN INDICATING THE POTENTIAL FOR FLOODING. WARM MID LEVEL TEMPS SEEM TO BE CAPPING CONVECTION... BUT THE CAP SHOULD BREAK THIS EVENING AND SEVERE THUNDERSTORMS ARE LIKELY. A WATCH COVERS MOST OF THE FORECAST AREA UNTIL 7 PM CDT. THE MODELS SHIFT THE SURFACE LOW TO NORTHEAST SOUTH DAKOTA BY THURSDAY EVENING...AND THE BEST CHANCE OF THUNDERSTORMS SHOULD BE NEAR THE LOW WHERE CAPE IS STRONGEST AND GOOD SURFACE MOISTURE CONTINUES. WITH THE UPPER LEVEL FLOW REMAINING WEST TO SOUTHWEST THROUGH THURSDAY...THE LOW SHOULD REDEVELOP IN EASTERN MONTANA AND AGAIN BE THE FOCUS FOR THUNDERSTORMS. MODELS HAVE TRENDED TOWARD WARMER TEMPS THAN PREVIOUS RUNS...AND WILL ADJUST TEMPS UPWARD MOST AREAS. .BIS...NONE. TSW
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:02 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 58 min |
| Jul 17, 4:00 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 60 min |
| Jul 17, 4:42 PM CDT | Tornado Warning | BIS | Kidder | 33 min |
| Jul 17, 4:58 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 62 min |
| Jul 17, 5:16 PM CDT | Tornado Warning | BIS | Kidder, Stutsman | 44 min |
| Jul 17, 5:42 PM CDT | Severe Thunderstorm Warning | BIS | Wells | 63 min |
| Jul 17, 5:48 PM CDT | Tornado Warning | BIS | Morton | 27 min |
| Jul 17, 5:58 PM CDT | Tornado Warning | BIS | Stutsman | 47 min |
| Jul 17, 6:45 PM CDT | Tornado Warning | BIS | Stutsman | 45 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.